Long term use of anti acid drug may increase risk of bladder cancer, finds Study
In a large population study conducted by a team of researchers from the Center for Public Health, Queen's University, Belfast, County Antrim, UK, it has been observed that the use of ranitidine particularly long-term use was associated with an increased risk of bladder cancer.
The study is published in the American Journal of Gatroenterology.
Ranitidine has been shown to contain the carcinogen N-nitrosodimethylamine and increase urinary N-nitrosodimethylamine in humans. Cardwell, Chris R. and colleagues investigated whether ranitidine use is associated with increased bladder cancer risk.
A nested case-control study was conducted within the Primary Care Clinical Informatics Unit Research database. There were 3,260 cases and 14,037 controls. Bladder cancer cases were identified and matched with up to 5 controls (based on age, sex, general practice, and date of registration).
Ranitidine, other histamine-2 receptor agonists, and proton pump inhibitors were identified from prescribing records. Odds ratios (ORs) and 95% confidence intervals (CIs) were calculated using conditional logistic regression after adjusting for comorbidities and smoking.
The following findings were highlighted and noted-
- There was evidence of an increased risk of bladder cancer in ranitidine users, compared with nonusers (fully adjusted OR = 1.22; 95% CI 1.06–1.40), which was more marked with use for over 3 years of ranitidine (fully adjusted OR = 1.43; 95% CI 1.05–1.94).
- By contrast, there was little evidence of any association between proton pump inhibitor use and bladder cancer risk based on any use (fully adjusted OR = 0.98; 95% CI 0.88–1.11) or over 3 years of use (fully adjusted OR = 0.98; 95% CI 0.80–1.20).
As a result, the authors concluded that "in this large population-based study, the use of ranitidine particularly long-term use was associated with an increased risk of bladder cancer. Further studies are necessary to attempt to replicate this finding in other settings."